Hydrogen Cyanide: The Real Killer Among Fire Gases

Smoke that is present during a structure fire is composed of several irritating, toxic and asphyxiant chemicals, depending on the materials that are burning. These chemicals may include hydrochloric acid, ammonia, carbon dioxide, carbon monoxide, hydrogen...


To access the remainder of this piece of premium content, you must be registered with Firehouse. Already have an account? Login

Register in seconds by connecting with your preferred Social Network.

OR

Complete the registration form.

Required
Required
Required
Required
Required
Required
Required
Required
Required
Required

Chemical Properties

Hydrogen cyanide (HCN), also known as hydrocyanic acid, is a colorless gas or liquid with a characteristic faint odor of bitter almonds. In addition to being an important industrial chemical, hydrogen cyanide is a chemical warfare agent. It is categorized as a blood agent because it enters the blood stream and prevents intracellular oxygen utilization, resulting in chemical asphyxiation even in the presence of adequate oxygen in the atmosphere.

The U.S. Department of Transportation (DOT) classifies hydrogen cyanide as a 6.1 poison. The National Fire Protection Association (NFPA) lists a 704 System designation for hydrogen cyanide as Health 4, Flammability 4 and Reactivity 2. Hydrogen cyanide can be absorbed into the body by inhalation, through the skin and by ingestion. The organs most susceptible to cyanide are the central nervous system (CNS) and the heart. The minimum fatal dose is approximately 50 mg for adults. Approximately 90 parts per million (ppm) is fatal in 30 minutes and 300 ppm is fatal within a few minutes.

There is little that can be done in the field to detect cyanide poisoning in victims of fires or other accidents. The diagnosis of acute cyanide toxicity is primarily a clinical one, based on rapid onset of CNS toxicity and cardiorespiratory collapse. Response personnel must therefore make certain assumptions in order to initiate life-saving treatment in a timely manner. When there are victims at the scene of a fire who were exposed to smoke, cyanide poisoning should be suspected. The presence of soot in the mouth, around the nose and altered levels of consciousness also indicate the high probability of cyanide poisoning. Signs and symptoms of cyanide poisoning can vary based on the source and route of exposure as well as the dose received. Initial signs of low-concentration exposure include rapid breathing, dizziness, weakness, nausea/vomiting, eye irritation, pink or red skin color, rapid heart rate and perspiration. Delayed signs of moderate to high concentrations include loss of consciousness, respiratory arrest, cardiac arrest, coma and seizures. Victims exposed to hydrogen cyanide require supportive care and rapid administration of specific antidotes.

Victims of smoke inhalation should be suspected to be suffering from cyanide poisoning. It is important to treat them as quickly as possible. Treatment protocols include removing the victim from further exposure, restoring or maintaining an open airway, and administering 100% oxygen via a non-rebreather mask or bag-valve mask technique. Research has shown that oxygen has some antidotal effects on cyanide poisoning victims.

If severe carbon monoxide and hydrogen cyanide poisoning is suspected, then once at the hospital hyperbaric oxygen may be administered, although there is no known success in using hyperbaric oxygen for cyanide poisoning alone. Perform aggressive advanced airway management, including early intubation if necessary. Provide cardiopulmonary support and stabilize vital signs, including the use of trauma and burn management. When clinically indicated, appropriate medical interventions, such as an antidote, should be used to control seizures, stabilize cardiovascular function and correct metabolic acidosis if known.

Protection from exposure to hydrogen cyanide and other toxic materials through the wearing of PPE and breathing apparatus is the best procedure for firefighters to follow. However, in the event that an exposure does occur, Cyanide Antidote Kits are available and effective if administered quickly following an exposure. Some paramedics may be trained and able to administer cyanide kits in the field, but most antidotes are administered at a hospital emergency room, so it is important that emergency medical personnel know which hospitals have Cyanide Antidote Kits available.